Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Albuquerque, NM

August 25, 2007Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 25, 2007, 5:32 PM MDT for Mora County, New Mexico. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2007, 5:32 PM MDT (23:32 UTC)
Expired
Aug 25, 2007, 6:30 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

The radar

The Albuquerque radar (KABX), 194 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:02 PM MDTHAIL 1.751 Nw Ojo Feliz, NM
Aug 25, 6:37 PM MDTHAIL 11 Nw Ojo Feliz, NMHOME WINDOWS BROKEN OUT BY HAILSTONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 252332
SVRABQ
NMC033-260030-
/O.NEW.KABQ.SV.W.0178.070825T2332Z-070826T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF OCATE...OR ABOUT 16 MILES WEST OF WAGON MOUND...AND MOVING
  WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF OCATE AROUND 540 PM MDT...
  9 MILES NORTHEAST OF LA CUEVA AROUND 630 PM MDT...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3581 10504 3589 10531 3626 10524 3626 10499
      3620 10488 3618 10463 3581 10459
TIME...MOT...LOC 2332Z 082DEG 7KT 3605 10500

$$
44
1 follow-up statement
000 
WWUS55 KABQ 260013
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 PM MDT SAT AUG 25 2007

NMC033-260030-
/O.CON.KABQ.SV.W.0178.000000T0000Z-070826T0030Z/
MORA-
607 PM MDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MORA
COUNTY UNTIL 630 PM MDT...

AT 605 PM MDT...THE PUBLIC REPORTED GOLF BALL SIZED HAIL AT OJO 
FELIZ...WHICH IS ABOUT 14 MILES EAST OF MORA. THIS STORM WAS MOVING 
WEST SOUTHWEST AT 5 TO 10 MPH. IT COULD REACH LUCEROS AND EL 
EL TURQUILLO AROUND 630 PM.  THIS STORM MAY ALSO PRODUCE WIND GUSTS 
AROUND 60 MPH AND HEAVY RAIN AT RATES AROUND 1 INCH PER HOUR. BEWARE 
OF DANGEROUS WATER LEVELS IN SMALL STREAMS...NORMALLY DRY ARROYOS 
AND LOW WATER CROSSINGS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. PLEASE 
CALL 1.888.386.7637 TO REPORT SEVERE WEATHER.

LAT...LON 3581 10504 3589 10531 3626 10524 3626 10499
      3620 10488 3618 10463 3581 10459
TIME...MOT...LOC 0007Z 357DEG 0KT 3603 10509

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:20 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 2:20 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT AUG 25 2007

.DISCUSSION...HIGH PRESSURE OVER NM WILL SHIFT E SUN AND MON...THEN
BUILD BACK W TO THE FOUR CORNERS AREA LATER NEXT WEEK.

DESPITE HIGH PRESSURE CENTERED OVER THE STATE...THUNDERSTORMS ARE
FIRING AGAIN OVER THE WC...AND SC TO NE AREAS. FOCUS THROUGH THIS
EVE SHOULD BE IN THESE AREAS. WHILE DRY AIR ALOFT HAS MOVED OVER THE
NE...LOW LEVELS REMAIN MOIST. OLD FRONTAL BOUNDARY NOT AS EVIDENT
NOW OVER THE E...BUT STILL DECENT DIRECTIONAL SHEAR WITH S TO SE
LOW LEVEL WINDS AND MID TO UPPER LEVEL FLOW FROM THE NW. STILL PLENTY
UNSTABLE AS WELL WITH -5 TO -6 LIFTED INDICES FROM THE NE TO THE SC
MOUNTAINS. PLENTY OF MOISTURE IN THE SW AS WELL...WITH SATELLITE
LOOPS SHOWING MID LEVEL MOISTURE CREEPING N. THE FAR NW THOUGH WILL
AGAIN BE THE QUIETEST REGION THIS EVE. STORMS LIKELY TO REMAIN OVER
THE SW AND WC AREAS THE LONGEST...PERHAPS THROUGH THE NIGHT.

THE W WILL BE THE FOCUS FOR STORMS ON SUN AS UPPER HIGH DRIFTS E
AND ALLOWS SOME OF THE ABUNDANT MOISTURE OVER NRN MEXICO AND SE AZ
TO STREAM N. MOISTURE PLUME THEN GETS CAUGHT UP IN THE W TO SW FLOW
ALOFT AND INVADES THE NRN AREAS MON INTO TUE.

HIGH BECOMES CENTERED IN THE FOUR CORNERS REGION BY MIDWEEK AND
CUTS OFF THE DEEPER FLOW OF MOISTURE. HOWEVER...THIS POSITION OPENS
UP THE E TO DISTURBANCES AND MCS DEVELOPMENT. THUS MAIN FOCUS FOR
THE MID TO LATE WEEK PERIOD WILL BE OVER THE E. MODELS STILL SHOWING
A BACK DOOR COLD FRONT AS WELL TO MOVE S OVER THE ERN PLAINS WED
NIGHT AND THU...BRINGING COOLER TEMPS AND A MORE MOIST UPSLOPE FLOW.
CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  91  63  89 /   5  30  40  30
GALLUP..........................  57  87  57  85 /  20  30  40  20
GRANTS..........................  56  87  55  85 /  20  30  30  20
GLENWOOD........................  64  90  61  91 /  30  40  30  20
CHAMA...........................  47  82  49  80 /  10  30  30  30
LOS ALAMOS......................  58  86  57  84 /  20  20  30  20
RED RIVER.......................  44  77  45  76 /  20  10  10  30
TAOS............................  53  87  53  84 /  20  20  20  30
SANTA FE........................  59  88  57  87 /  20  20  20  20
SANTA FE AIRPORT................  60  90  58  87 /  20  20  20  20
ESPANOLA........................  57  93  59  90 /  20  20  30  20
ALBUQUERQUE HEIGHTS.............  69  91  67  90 /  20  20  30  20
ALBUQUERQUE VALLEY..............  64  93  63  91 /  20  20  30  20
ALBUQUERQUE FOOTHILLS...........  65  90  64  89 /  20  20  30  20
ALBUQUERQUE WEST MESA...........  65  91  65  90 /  20  20  30  20
SOCORRO.........................  63  93  63  90 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  59  87  59  83 /  30  20  30  20
MORIARTY/ESTANCIA...............  55  90  55  88 /  30  20  20  10
CARRIZOZO.......................  63  93  60  92 /  20  20  10  10
RUIDOSO.........................  57  82  54  83 /  30  20  20  20
RATON...........................  55  90  54  87 /  20  10  10  10
LAS VEGAS.......................  57  87  54  85 /  30  10  20  20
ROY.............................  61  89  60  87 /  20   5   5  10
CLAYTON.........................  63  93  63  91 /  20   5   0  10
SANTA ROSA......................  62  95  60  93 /  20   5   5  10
TUCUMCARI.......................  68  98  66  96 /  20   5   0   5
FORT SUMNER.....................  65  95  65  93 /  10   5   5   5
CLOVIS..........................  66  94  65  94 /  10   5   0   0
PORTALES........................  66  95  64  95 /  10   5   0   0
ROSWELL.........................  69  97  66  96 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 25, 5:55 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT SAT AUG 25 2007

NMZ001>021-026-261200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING ACROSS NORTHEAST NEW MEXICO.  LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS. HEAVY RAIN MAY ALSO OCCUR WITH THUNDERSTORMS
THIS AFTERNOON AND EVENING...MAINLY IN A BAND STRETCHING FROM
NORTHEAST INTO SOUTH CENTRAL AND WEST CENTRAL SECTIONS.  LOCALIZED
AREAS OF FLASH FLOODING MAY RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING MAINLY
WEST OF THE CONTINENTAL DIVIDE...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
TODAY...INCLUDING UNION...HARDING...COLFAX AND MORA COUNTIES...
MAINLY BETWEEN 2 AND 7 PM.

19

In the hours before

Special weather statement, Aug 25, 2:28 PM MDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT SAT AUG 25 2007

NMZ011-252100-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
228 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING EAST OF ENCINO IN TORRANCE COUNTY...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF CEDARVALE. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE DURAN AND ENCINO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

44
Special weather statement, Aug 25, 2:30 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SAT AUG 25 2007

NMZ016-017-252115-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
230 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER U.S. HIGHWAY 54 SOUTH OF CORONA...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF CORONA. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

44
Special weather statement, Aug 25, 4:33 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT SAT AUG 25 2007

NMZ005-260000-
NORTHEAST HIGHLANDS-
433 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORMS OVER CENTRAL MORA COUNTY...

A STRONG THUNDERSTORM IN CENTRAL MORA COUNTY ALONG AND SOUTH OF
STATE ROAD 120 BETWEEN OCATE AND WAGON MOUND WILL MOVE SOUTH AND EAST
ACROSS STATE ROAD 120 TOWARD WAGON MOUND AND INTERSTATE 25 BETWEEN
MILE MARKERS 385 AND 395.

EXPECT HEAVY DOWNPOURS...A FEW MINUTES OF HAIL...LOCALLY GUSTY WINDS
AND FREQUENT THUNDER AND LIGHTNING AS THESE STORMS MOVE THROUGH.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY
Special weather statement, Aug 25, 4:46 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT SAT AUG 25 2007

NMZ004-005-011-252315-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
446 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER GALLINAS IN NORTHWEST SAN MIGUEL
COUNTY...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EL PORVENIR. THE STRONG
THUNDERSTORM WAS MOVING SOUTHEAST AT 5-10 MPH...AND MAY REACH
WESTERN LAS VEGAS BY 515 PM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MINERAL
HILL...MONTEZUMA...SAN ANTONIO...SAN GERONIMO AND SAN IGNACIO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44
Special weather statement, Aug 25, 4:52 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT SAT AUG 25 2007

NMZ005-007-252345-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
452 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION AND FAR
NORTHEAST COLFAX COUNTIES...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DES MOINES. THE STRONG
THUNDERSTORM WAS DRIFTING SLOWLY TOWARD THE NORTHWEST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPULIN AND FOLSOM.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44
Local storm report, Aug 25, 5:32 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             MINERAL HILL            35.61N 105.40W
08/25/2007  E1.00 INCH       SAN MIGUEL         NM   FIRE DEPT/RESCUE

            HAIL CONSISTED MAINLY OF PEA SIZE HAIL, WITH HAIL AS
            LARGE AS QUARTERS PRODUCED. HAIL BEGAN AT 1715 AND WAS
            STILL HAILING AS OF 1725 MDT

&&

JS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:23 PM MDTSevere Thunderstorm WarningABQSan Miguel51 min
Aug 25, 5:41 PM MDTSevere Thunderstorm WarningABQUnion38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.